I stopped using injectaplan six months ago but I have since not experienced my periods. Will I be able to get pregnant?
Dear Anna: Injectaplan is a form of long-acting injectable contraceptive that thins the inner membrane of the womb so that a woman using it may have no periods when still on the injection. Even after discontinuation, a woman may still fail to bleed for up to a year.
Unfortunately, a woman without having her periods can still get pregnant. You should, therefore, do a pregnancy test to be sure you are not yet pregnant. Though a woman who has been on injectaplan (Depo Provera) may get pregnant the next month after discontinuing the contraceptive, other women may take an average of 1 year to get pregnant.
Injectaplan has side effects including dizziness, lack of periods, weakness and leg cramps which are akin to pregnancy symptoms and since many of these may continue even after stopping taking the contraceptive, it is important that a woman is advised and checked for pregnancy and should not be alarmed if she is not found pregnant.
It is true that some women may get menopause during contraception since it is around the start of menopause when many Ugandan women feel they have had enough children. These though may feel pregnant after discontinuing depo provera because of the mentioned residual side effects with the contraception they will not get pregnant.
Therefore, getting pregnant after using Depo Provera will depend on many factors including, your age and whether you did not protect yourself from the most common cause of infertility in Uganda which is blocked fallopian tubes due to STDs. Ugandans fear pregnancy more than STDs so that with injectaplan they know there will be no incriminating pregnancy.